# SDR 2012FA0000447

- Difficulty date: June 20, 2012
- Submitted: June 29, 2012
- Operation: General aviation
- Aircraft: N82JM
- Make and model: Cessna 421C
- Aircraft serial: 421C0683
- Engine: Cont GTSIO520L
- Propeller: Mcauly 3FF32C501
- System (JASC): 8500 · Engine (Reciprocating)
- Part: Engine
- Condition: Failed
- Location: Right
- Stage of operation: CR
- How discovered: O
- Nature of condition: J
- Precautionary procedure: B, A

## Discrepancy

DURING A TEST FLIGHT, HAD A RT ENGINE FAILURE AT APPROX 2500 FT, REDUCED POWER TO 34.5 INCHES OF MAP AND LEANED ENGINES TO APPROX 35 GAL/HR/SIDE.  CLIMBING THROUGH 12,000 FT WITH THE POWER SET TO TOP OF THE GREEN ARC.  WHILE MONITORING THE ENGINE GAUGES, NOTICED RT ENGINE CHT RISE TO APPROX 25 INCHES OF MAP.  TO ALLOW THE ENGINE CHT TO COOL, DROPPED THE RATE OF CLIMB TO 500 FT/MIN.  CHT CONTINUED TO RISE, SECURED RT ENGINE.   AFTER SECURING RT ENGINE, OBSERVED SMOKE COMING FROM BOTTOM OF RT NACELLE.  RETURNED TO DEPARTURE AND LANDED WITHOUT INCIDENT.  NO EMERGENCY DECLARED.    1ST OCCURANCE SENT ENGINE FOR TEARDOWN INSPECTION.  REPORTED NR 5 CYLINDER FAILED.  RT ENGINE TSO WAS 66.3 HRS.  2ND OCCURRENCE, AT 4.2 HRS AFTER INSTALL.  INVESTIGATION REVEALED METAL SHAVINGS IN THE OIL FILTER, ON THE NR 2 SPARK PLUG AND THROUGHOUT THE ENGINE.  EXTREMELY LOW COMPRESSIONS IN ALL CYLINDERS.
